MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55242
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Pain (1994); Thrombus (2101); No Code Available (3191)
Date of Event 01/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
This patient had a recent endovascular aneurysm repair (evar) on (b)(6) 2018.The evar was successful and there were no issues.The following grafts were implanted during the evar procedure: zsle-20-74-zt; lot 9075572; zsle-20-90-zt; lot 7989306; tffb-26-96-zt; lot 8425725.Nearly 2 months after the evar, a follow up ct performed in (b)(6) 2019 showed a large amount of thrombus was building up inside the iliac graft limbs.A thrombectomy was performed on both zsle iliac limbs a few days later ((b)(6) 2019) to relieve pain in the patient¿s legs.Surgeon has confirmed that it is not a graft issue.The surgeon explained that the patient¿s antiphospholipid antibody is positive so he is pro-thrombotic and would clot more readily anyway with his current issues.This report addresses thrombus in the zsle-20-74-zt iliac graft limb.This report is related to mfr.Report # 1820334-2019-00323 which captures thrombus in the zsle-20-90-zt graft limb.
 
Event or Problem Description
Additional comments from the physician."we don¿t have any concerns about the graft per se.It was really about possible therapeutic options in the acute setting.However, this gentleman has settled on iv heparin.Haematology got involved and suggested plavix and changing his anticoagulant.He had originally presented with embolisation from his native aorta and required a hallux amputation.We didn¿t fix his aorta at that time as it was less than 5.5 and commenced on plavix.Some months later he represented with an ischaemic 2nd toe and we then decided to fix him.He was just about 5.5cm post operatively he developed fast afib and was anti coagulated and in fact his inr was 3.5 at the time of his presentation on this admission.His anti phospholipid antibody was weakly positive so again haematology are following this".
 
Additional Manufacturer Narrative
Investigation/evaluation: the device was not available for evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use, and quality control data.The device history records were reviewed and no non-conformances were found associated with either the final assembly lot 9075572 or the graft subassembly lot sa8377947.The zsle-20-74-zt is a one-device lot.A review of complaint history revealed no other complaints associated with lot 9075572.The device is still implanted within the patient therefore it was not returned.A post implantation computerized tomographic angiography (cta) was provided and sent for imaging review.Relevant findings and impressions of the image reviewer include: 1.The concentric mural thrombus lined the zsl-20-74 from the flow divider through the distal sealing stent although it was thickest and most stenotic at the zsle flaring segment.There the lumen was narrowed to 4mm.2.The reported anti-phospholipid antibodies are consistent with anti-phospholipid antibody syndrome.This confers an increased risk of arterial and venous thrombosis.Other significant comorbidities are suggested by the presence of significant ascites and mild anasarca.Although the liver appeared cirrhotic, portal venous collateral enlargement consistent with chronis portal hypertension was mid.Acute on chronic hepatic insufficiency is suspected.This complaint was confirmed based on review of the imaging provided.There was no evidence that the device was manufactured out of specifications from the imaging provided.The instructions for use (ifu) states the following in consideration of the reported failure mode: indications for use: the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.Warnings and precautions: patients experiencing educed blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.Excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis.Directions for use: section 11.1.5: ipsilateral iliac leg placement and deployment advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.Potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm.Claudication (e.G., buttock, lower limb).Graft or native vessel occlusion.Thrombus within the zsle-20-74-zt was confirmed based on image review.Information provided by the customer stated that the patient¿s antiphospholipid antibody is positive so they are prothrombotic and highly likely to clot.The instructions for use provided with the device warns that patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specifications.Based on the information and imaging provided for this investigation, the investigation conclusion for this complaint is cause cannot be traced to device.Adverse event is related to patient condition.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8313130
Report Number1820334-2019-00322
Device Sequence Number1606205
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)210815(10)9075572
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/15/2021
Device Model NumberG55242
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number9075572
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer04/03/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date04/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR